View Full Version : Sudafed=Non-drowsy? Not me.
10-06-2003, 03:32 PM
Any "non-drowsy" cold/allergy relief drugz you see on the market almost always list pseudophedrine as an active ingredient. The claim is (as I interpret it) that Sudafed doesn't turn out the lights for you like, say, codeine.
But EVERY time I take drugz that have Sudafed in them I need to remember not to make any plans because, while my symptoms are gloriously relieved as promised, my eyes get the sleepy burn as if I'd been awake for 20+ hours, I can't concentrate on anything other than my nap-attack and I am all around rummy until it wears off.
This will happen regardless of the amount of rest I have been getting, so I don't think I'm tired just because I'm finally not toting around the sleep-depriving cold/allergy gorilla and CAN sleep.
What gives? Any studies indicating Sudafed is MOSTLY non-drowsy? Can I get rich if I can prove it put me to sleep whilst driving home?:o
Troy McClure SF
10-06-2003, 03:34 PM
The way it works for me is, Actifed clears out my nose great, but it knocks me out so I can;t even enjoy it.
Sudafed doesn't knock me out, but it doesn't do anything else, either.
10-06-2003, 03:49 PM
Are you sure it's the sudafed? Cold/allergy medicines also often have an antihistimine as an active ingredietn, which is more likely to be the culprit in drowsiness.
10-06-2003, 03:57 PM
NyQuil wakes me up better than 10 cups of coffee. If you look at the small print on the label one of the possible side-effects is excitability. I always thought that funny.
10-06-2003, 04:09 PM
I found "non-drowsy" Allegra is, for me, like doing a straight shot of tequila. Total Knock Out. The doctor barely believed me.
10-06-2003, 04:29 PM
For instance, today I'm on Tylenol Severe Cold. Nighty nite!
10-06-2003, 05:30 PM
Sudafed is "non-drowsy" because pseudoephedrine is a stimulant -- it's structurally related to amphetamine, but doesn't affect the central nervous system or cause increased heart rate. So it's not that Sudafed is non-drowsy -- it's anti-drowsy.
Some antihistamines (the old ones, like Benadryl) cause drowsiness because they affect histamine (and other) receptors in the brain. Newer antihistamines don't cause drowsiness because they're much more effective at blocking the histamine receptors outside the brain (the ones that cause allergic responses) than those in the brain. That doesn't mean, though, that they're totally non-drowsy; some people may still get tired from them.
I think that an anti-allergy medication can be marketed as "non-drowsy" if it contains an antihistamine (which causes drowsiness) and pseudoephedrine (a stimulant) -- some people may find that the antihistamine makes them much more tired than the pseudoephedrine can compensate for. If drowsiness is a real problem, a Sudafed preparation containing only pseudoephedrine shouldn't cause drowsiness at all (in fact, it might make you very un-drowsy, and you shouldn't combine it with caffeine).
10-06-2003, 06:16 PM
Plain old Sudafed (no antihistamines or anything else) will knock me out in two hours -- every time. No one believes me either :(
10-06-2003, 06:47 PM
My wife always thought that it was in my head too. She didn't really believe me until she saw the same effect on our son.
OTC Sudafed keeps me wide awake for a day and a half. RX version, I'm near psychotic. Different people react differently to medications. But to have an opposite effect is very intersting in some cases. I know a guy "with issues" who also would get sleepy from caffiene. I clued him in, he saw a doctor, got meds, is doing better now. Maybe like Ritalin is a stimulant but is the opposite for ADDs.
If you get drowsy on Sudafed, and have other things going on, talk with a doctor about it. Could be a clue.
10-06-2003, 11:26 PM
ftg --what're you trinyg to say? YOU THINK IM' CRAYZ? WHO THE FLUJCK ASKED YOU'TR OPONION YOU SKIINKLING BAGG OF SHITTT!!! I DON'T CARR ABOOT YOUOR DRUGPROBLEMS! START YOUROQWBNT FUCXLKIUNG POSIT IFD YOU GOT SOMETHING TO SAYT!
HOW DSARE YOO IMPLY I'M CRAZY!??? I'LL GET [email protected]
:mad: :mad: :mad: :mad: :mad:
10-07-2003, 01:28 AM
I really, really hope you are kidding.
10-07-2003, 04:10 AM
Bwahaha! Perhaps you should enhance your abnormal powers by teaming up with the people who say ibuprofen makes them fall asleep. (http://boards.academicpursuits.us/sdmb/showthread.php?s=&threadid=214855&highlight=aspirin+OR+tylenol+sleepy) :D
10-07-2003, 04:24 AM
Originally posted by Matchka
Can I get rich if I can prove it put me to sleep whilst driving home?:o
How would you prove that? :confused:
Also, they have a toll free number. Maybe you could call & discuss.
10-07-2003, 05:43 AM
I believe you. Sudafed makes me sleepy too.
10-07-2003, 10:50 AM
Sudafed doesn't make me sleepy, exactly. It makes it hard for me to concentrate on anything, and my brain won't work right unless I focus really hard, and I have the desire to go to sleep, but if I sleep on sudafed I don't go all the way to sleep--it's like I hang halfway asleep and awake all night, very unpleasant.
10-07-2003, 02:31 PM
(yes. it was in jest.)
10-07-2003, 03:24 PM
Originally posted by ftg
Maybe like Ritalin is a stimulant but is the opposite for ADDs.
At the risk of further inciting Matchka, this may be the cogent point. Ritalin is indeed the "opposite" for ADHD. Specifically (and grossly oversimplified), ADD and ADHD are thought to be caused by an underactive frontal lobe (there is some physiological evidence for this). The rest of the brain doesn't get enough input, and starts looking for it elsewhere. Hence the distractability, and the hyperactivity, both of which give the rest of the brain something to do.
Introducing a stimulant (such as Ritalin) increases activity in the frontal lobe, which can then go about its business of telling the rest of the brain what to do. This decreases the hyperactivity, or, more properly, reduces the need for it. It does have a calming effect, and it can make some people drowsy. Someone who is experiencing Sudafed drowsiness may be having a similar reaction.
I'm not saying you should ask your doctor, and I'm not saying you shouldn't. I am saying that there are non-mysterious explanations for this effect in at least some cases. Do what you will with that.
10-07-2003, 03:53 PM
I've been taking anti-h. for several weeks, and although I was quite sleepy the first few times, I can now ignore the nap urge and go about business as usual. But if I stop and rest and close my eyes I'm out. Maybe the key is just to keep occupied.
10-07-2003, 04:39 PM
Those who are made sleepy by Sudafed -- does caffeine make you sleepy too? I'd be interested to see if it's JUST pseudoephedrine or all stimulants. If it's all stimulants, that sounds like it would be a stronger indication of something like ADD/ADHD.
And regarding people who are made sleepy by Claritin or Allegra or the other "non-drowsy" antihistamines -- aren't these drugs similar to Benadryl and other traditional antihistamines, but with methyl groups or something else attached to prevent them from passing through the blood-brain barrier? Then they can do their job on the sinuses and whatnot, fixing your allergy or cold symptoms or whatever, while not allowing them to wreak their usual drowsiness-inducing havoc in the brain. And, if my understanding here is correct, how can they cause drowsiness? Do some people have a less effective blood-brain barrier that Allegra/Claritin/Zyrtec/whatever can slip through?
vBulletin® v3.8.7, Copyright ©2000-2018, vBulletin Solutions, Inc.